Alert archive / Louisiana / Wind Advisories in 2023

Wind Advisory 18, NWS Lake Charles, LA

December 24, 20239 parishes in Louisiana; Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this wind advisory at Dec 24, 2023, 1:47 AM CST for 9 parishes in Louisiana; Jefferson County, Orange County, Texas. It took effect at Dec 24, 2023, 6:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2023, 1:47 AM CST (07:47 UTC)
In effect from
Dec 24, 2023, 6:00 AM CST
Expired
Dec 24, 2023, 2:00 PM CST
In force
8 hr
Issued by
NWS Lake Charles, LA

Counties Acadia Parish, LA, Calcasieu Parish, LA, Cameron Parish, LA, Iberia Parish, LA, Jefferson Davis Parish, LA, Lafayette Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA, Vermilion Parish, LA, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 57 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2023-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2023-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WWUS74 KLCH 240747
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
147 AM CST Sun Dec 24 2023

LAZ044-045-055-073-074-141>143-152>154-241>243-252>254-TXZ515-516-
615-616-242000-
/O.NEW.KLCH.WI.Y.0018.231224T1200Z-231224T2000Z/
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Upper Jefferson-
Northern Orange-Lower Jefferson-Southern Orange-
Including the cities of Lafayette, Breaux Bridge, Cade, 
St. Martinville, Stephensville, Johnson Bayou, Hackberry, 
Grand Lake, Klondike, Cameron, Creole, Grand Chenier, 
Rutherford Beach, De Quincy, Moss Bluff, Sulphur, Westlake, 
Vinton, Hathaway, Jennings, Topsy, Fenton, Welsh, Elton, Crowley,
Rayne, Branch, Church Point, Iota, Gueydan, Meaux, Kaplan, 
Maurice, New Iberia, Jeanerette, Morgan City, Centerville, 
Franklin, Patterson, Berwick, Bayou Vista, Lake Charles, Carlyss,
Bell City, Hayes, Iowa, Lake Arthur, Morse, Abbeville, 
Intracoastal City, Forked Island, Avery Island, Burns Point, 
Cypremort Point, Beaumont, China, Mauriceville, Nederland, 
Port Arthur, Sea Rim State Park, Sabine Pass, Orange, 
Bridge City, and Vidor
147 AM CST Sun Dec 24 2023

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 2 PM CST
THIS AFTERNOON...

* WHAT...Southeast winds around 20 mph with gusts up to 30 mph 
  expected.

* WHERE...Portions of south central and southwest Louisiana and 
  southeast Texas.

* WHEN...From 6 AM this morning to 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
502 
WWUS74 KLCH 242005
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
205 PM CST Sun Dec 24 2023

LAZ044-045-055-073-074-141>143-152>154-241>243-252>254-TXZ515-516-
615-616-242115-
/O.EXP.KLCH.WI.Y.0018.000000T0000Z-231224T2000Z/
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Upper Jefferson-
Northern Orange-Lower Jefferson-Southern Orange-
Including the cities of Lafayette, Breaux Bridge, Cade, 
St. Martinville, Stephensville, Johnson Bayou, Hackberry, 
Grand Lake, Klondike, Cameron, Creole, Grand Chenier, 
Rutherford Beach, De Quincy, Moss Bluff, Sulphur, Westlake, 
Vinton, Hathaway, Jennings, Topsy, Fenton, Welsh, Elton, Crowley,
Rayne, Branch, Church Point, Iota, Gueydan, Meaux, Kaplan, 
Maurice, New Iberia, Jeanerette, Morgan City, Centerville, 
Franklin, Patterson, Berwick, Bayou Vista, Lake Charles, Carlyss,
Bell City, Hayes, Iowa, Lake Arthur, Morse, Abbeville, 
Intracoastal City, Forked Island, Avery Island, Burns Point, 
Cypremort Point, Beaumont, China, Mauriceville, Nederland, 
Port Arthur, Sea Rim State Park, Sabine Pass, Orange, 
Bridge City, and Vidor
205 PM CST Sun Dec 24 2023

...WIND ADVISORY HAS EXPIRED...

Observations from around the area show that winds have diminished
to below criteria. Therefore, the advisory issued previously has
been allowed to expire.

$$

25

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this wind advisory went out at Dec 23, 11:53 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Dec 23, 11:53 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1153 PM CST Sat Dec 23 2023

...New AVIATION...

.UPDATE...
Issued at 822 PM CST Sat Dec 23 2023

The 24/00z upper air sounding from KLCH showed a very moist air
mass in place with Precipitable Water value near 1.5 inches which
is well over the 90th percentile level of SPC daily climo and both
low level and mid level relative humidity layer values over 85
percent.

Ascent is expected to increase as we head into the overnight
hours as an upper level disturbance approaches to work with the
abundant moisture. This is already seen on area radars with more
widespread moderate to heavy shower activity moving into lower
southeast Texas and this trend will continue for the next several
hours with activity gradually spreading to the east.

Current forecast is on track and no significant changes needed at
this time.

Rua

&&

.SHORT TERM...
(Tonight through Monday night)
Issued at 335 PM CST Sat Dec 23 2023

Mid-afternoon sfc analysis shows high pressure centered off the New
England coast ridging swwd through the sern CONUS to the wrn Gulf
Coast, maintaining a serly low-level flow over the region.
Meanwhile, lower pressures were developing over the Plains and far
wrn TX, tightening the gradient and allowing for elevated/gusty
winds across the forecast area at this time. Water vapor imagery
shows deep troffing aloft along the spine of the Rockies with a
swrly mid/upper-level flow now in place overhead. A series of
shortwaves are noted dropping through the base of the trof, with the
initial disturbance crossing the Lone Star State at the moment. The
combo of increasing moisture on the onshore flow along with
perhaps a weak trof noted in recent sfc analyses and some daytime
heating/WAA (despite the presence of thickening cloud cover, much
of the area has warmed to the warmer than normal lower 70s so far
today) has led to the develop of numerous mainly light showers
across the wrn 2/3 of the forecast area in the past hour or two.

Our anticipated pre-Christmas rain event is finally getting
cranked up with the developing shower activity which is expected
to continue through sunset before a potential brief lull develops
with loss of heating. More widespread precip in association with
the upstream disturbance and a near saturation of the lower/mid
levels is then progged to develop across TX and the wrn Gulf this
evening before pushing newd across the area through the overnight
and Sunday morning hours. A 2ry push of showers is then expected
to develop and cross the area from w->e during the day on Sunday
with the approach/passage of yet another stronger mid/upper-level
shortwave. Storm total rainfalls have rebounded across portions of
the forecast area today, with amounts averaging 2 to 3 inches
showing up over coastal sern TX, with the bulk of this precip
expected later tonight into tomorrow morning...thusly, this area
remains in a slight risk for excessive rainfall. Elsewhere,
outside of the upper Atchafalaya Basin, average rainfall amounts
of 1 to 2 inches are still expected...and these areas have been
downgraded to a marginal risk of excessive rainfalls by WPC.
Forecast soundings continue to not be very excited about potential
CAPE/instability during the times of best lift, and thus severe
weather is not expected with whatever thunderstorms develop
through Sunday.

In addition to the increasing precip, the area will have to
contend with rather breezy conditions tonight into Sunday due to
the tightening gradient across the region. Forecast wind speeds
are forecast to nudge right up to, but not exceed advisory
criteria across much of the forecast area. Numerous gusts above 20
knots look likely as well. This is definitely something we will
continue to monitor into Sunday, especially given the sensitivity
of a high travel weekend.

As the primary shortwave and an associated weak sfc trof swing
ewd through the area, lift will diminish while a drier wrly flow
develops through the column, helping shut off the precip Sunday
afternoon into Christmas Eve. Then for Christmas, drier/cooler
weather looks on tap as the main sfc cold front is expected to
cross the region. Highs Monday are forecast to top out in the
seasonal lower/mid 60s across most areas, but Tuesday morning wake
up temps will feel quite chilly compared to recent days with
values ranging from the mid 30s far nrn zones to lower 40s closer
to the coast.

&&

.LONG TERM...
(Tuesday through next Friday)
Issued at 335 PM CST Sat Dec 23 2023

The first half of the week will be dry but cloudy, and as the front
moves through the area, high pressure will be slow to build in
behind it. Still, a steady post-frontal north wind will help drop
our dewpoints back into the 30s and 40s. As well as push our
temperatures back towards our averages at this time of year. While
the high slowly builds into the region, cold air advection will
continue to lower our temperatures, but the main cooldown won't
occur until midweek when the cloud cover clears out. With low
temperatures dropping to the upper 30s along the coast and
approaching freezing inland, Right now, it looks like Thursday and
Friday will be the coldest days, as light winds and clear skies will
maximize diurnal cooling.

Rain-wise, the rest of the week will be dry, with PoPs below 10 
percent, through Friday. To start the weekend, a weak disturbance
will bring a low-end chance of showers on Saturday and Sunday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1142 PM CST Sat Dec 23 2023

Large rain shield continues to develop and move inland over SE TX
and southern LA. Expect deteriorating conditions through the
overnight period, with MVFR cigs already reported at BPT. Forecast
soundings indicate cigs should quickly lower to low MVFR/IFR
through 09-10Z across the area. Widespread RA and possibly some
intermittent TS, IFR cigs and variable vsbys can be expected
through the day Sunday, with rain gradually tapering off from west
to east by late afternoon into the evening. There are some hints
that areas of fog could develop Sunday evening once the rain moves
east, with vsbys to IFR or LIFR levels but confidence not quite
high enough to insert at TAFs just yet. Otherwise, expect
strengthening east to southeast winds tonight, with sustained
speeds 12-18 KT and gusts up to 25 KT at times. Winds will begin
to diminish during the late afternoon into the evening on Sunday.

24

&&

.MARINE...
Issued at 335 PM CST Sat Dec 23 2023

No changes to inherited headlines this afternoon.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  58  65  51  63 /  80 100  60   0
LCH  60  67  54  63 / 100  90  30   0
LFT  61  70  58  70 / 100  90  60   0
BPT  61  70  52  64 / 100  90  20   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until noon CST Sunday for GMZ450-452-455-
     470-472-475.

&&

SHORT TERM...25
LONG TERM....14
AVIATION...24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 7:58 AM CSTSpecial Marine WarningLCH32 min
Dec 24, 12:13 PM CSTSpecial Marine WarningLCH47 min
Dec 24, 1:53 PM CSTSpecial Weather StatementLCHVernon52 min
Dec 24, 2:06 PM CSTSpecial Weather StatementLCHBeauregard, Calcasieu39 min
Dec 24, 2:45 PM CSTSpecial Weather StatementLCHJefferson Davis45 min
Dec 24, 2:46 PM CSTSpecial Weather StatementLCHCameron44 min
Dec 24, 3:08 PM CSTSpecial Marine WarningLCH37 min
Dec 24, 3:10 PM CSTMarine Dense Fog AdvisoryLCH15 hr
Dec 24, 3:21 PM CSTSpecial Weather StatementLCHAllen39 min
Dec 24, 1:30 PM CSTSpecial Weather StatementLCHNewton45 min
Dec 24, 2:05 PM CSTSpecial Weather StatementLCHOrange40 min

Nearby

Wind Advisories in Louisiana, 2023Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.